Talk

Advanced search

to panic

(31 Posts)
MrsMoosickle Wed 12-Jan-11 20:19:04

Help Mums,

Just accidently given my 21 month DD 5ml of calprofen. Read the label (afterwards) and dose is 2.5ml for age 1-3.

Should I panic (more) or stop panicking?

Arrrrgh

Mrs M

ohnoshedittant Wed 12-Jan-11 20:20:10

I wouldn't worry too much. Is she very small?

Rhinestone Wed 12-Jan-11 20:21:18

Ring your GP now.

MrsMoosickle Wed 12-Jan-11 20:21:42

Not really, quite chunky really - robust I would say.

The own brand I use is 5ml - why oh why did I not check......

pozzled Wed 12-Jan-11 20:22:11

I would phone NHS Direct, they should be able to tell you whether to be concerned.

Rhinestone Wed 12-Jan-11 20:22:26

Don't post on here - get proper medical advice.

TheMonster Wed 12-Jan-11 20:22:29

It will probably be fine, but do ring the doctor as it will put your mind at rest.

chabbychic Wed 12-Jan-11 20:22:39

I really wouldn't worry.

IAmReallyFabNow Wed 12-Jan-11 20:23:07

Totally wrong topic to post in. Ring The doctors now.

bupcakesandcunting Wed 12-Jan-11 20:23:32

She will be fine! I did this when DS was a baby and the GP told me that really (although he didn't recommend it!) he could have had double that and it would be fine. There is hardly any paracetamol in Calpol. I am sure it will be fine.

SmethwickBelle Wed 12-Jan-11 20:24:08

I agree give NHS Direct a call 0845 4647, it is probably OK (I have done similar so know how easy it is to presume a dosage) but it's safest to check. Better sit on hold for a bit then go to bed wondering and worrying.

MrsMoosickle Wed 12-Jan-11 20:26:13

just posted here for quickness, on the phone to nhs 24

PigValentine Wed 12-Jan-11 20:26:41

I personally wouldn't panic, but be careful about overall dosage in a day, as she has had two doses in one.

NHS direct can you reassure you, but I really wouldn't panic in the meantime.

ScotlandR Wed 12-Jan-11 20:28:18

Panic not.

5x the normal dose is somewhat dangerous - will make the kid vomit and probably feel rotten for a few days.
about 10x the normal dose tends to be damaging - might cause them to dehydrate or cause minor kidney damage
it tends to be about 15x the normal dose that is serious - causing kidney or liver damage, possible stomach ulcers etc.

twice the dose on a chunky toddler really is nothing to worry about.

if it's calprofen (i.e. ibuprofen based) make sure she has something to eat, even if it's just some bread and butter or and a few pieces of apple.

you'd have to give her quite a lot more than an extra spoonful do do any harm.

Imnotaslimjim Wed 12-Jan-11 20:28:48

Ok, gonna get flamed for this, but to put your mind at rest, my DD, at about the same age got hold of a bottle of calpol, dropped it and bust the lid and downed the lot. It was about half full so she took about 50ml in total. We rushed her to A&E as soon as we discovered (she still had her bottle in her hand so it wasn't long) and they said she would be absolutely fine. She needed no treatment, we were home within an hour!

So giving her a double dose, as a one off, won't do her any harm at all. Call your GP or NHS24 if you feel you need to obviously, I'm just a stranger on the net. But thats my experience

ApocalypseCheeseToastie Wed 12-Jan-11 20:30:36

You did the right thing ringing nhs direct,I really wouldn't tho, when you consider the very high dose painkillers children recieve in hospital etc

MrsMoosickle Wed 12-Jan-11 20:38:29

Thanks so much everyone

On a 2hr call back list with NHS24 shock

Rhinestone Wed 12-Jan-11 20:40:01

OP - you're mad if you take anecdotal advice from strangers off the internet.

Don't waste time with NHS Direct, ring your GP NOW.

MrsMoosickle Wed 12-Jan-11 20:41:05

Thanks Rhinestone

mutznutz Wed 12-Jan-11 20:43:47

Exactly Rhinestone no-one here knows anything about this child's medical history or any other factors that a Dr might take into consideration.

IAmReallyFabNow Wed 12-Jan-11 21:31:21

Rhinestone is right.

doggytreats Wed 12-Jan-11 21:35:21

Umm.. wrong to panic based on the advice of random people on the net too surely? Is Mumsnet advice only to be accepted in certain situations then?

My DS1 took it into his head to have a whole box of Calpol sachets after climbing onto a chair he dragged into the bathroom and, after a rush trip to A and E and a bloodtest we were told A) he was fine and B) the dangerous dose of paracetamol is waaaaay higher.

Talk to NHS Direct for reassurance by all means but don't panic!

AgentZigzag Wed 12-Jan-11 21:36:35

I agree with Rhinestone too, advice on your MIL - fine, medical advice - no way!

Hope she's OK MrsM smile

toeragsnotriches Wed 12-Jan-11 21:41:04

You should probably contact NHS direct, but on taking my son to A&E just before Xmas with every symptom of meningitis they weighed him and it turned out I had been way underdosing him on paracetamol and nurofen. Like, by almost half (following guidelines on packet.) The advice they gave me was for the absolute maximum and this is not to be taken for long (3 days max I think) but I was quite surprised by the difference.

Do take trained advice though...

nannyl Wed 12-Jan-11 21:47:07

any drugs which you can buy without prescription, where a small accidental overdose can do any serious harm will not have a license to be sold

i wouldnt worry too much.

That dose (and accidental extra) would be safe (in a one off) for the smallest normal 12month old

Im guessing your nearly 2 year old is a lot larger than that so as a one off wont be harmed.

If it could harm then it would not be allowed to be sold in the uk

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: